Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 3 (2007), 021, 21 pages      nlin.SI/0612042
Contribution to the Vadim Kuznetsov Memorial Issue

Eigenvalues of Killing Tensors and Separable Webs on Riemannian and Pseudo-Riemannian Manifolds

Claudia Chanu and Giovanni Rastelli
Dipartimento di Matematica, Università di Torino, Via Carlo Alberto 10, 10123 Torino, Italy

Received November 02, 2006, in final form January 16, 2007; Published online February 06, 2007

Given a n-dimensional Riemannian manifold of arbitrary signature, we illustrate an algebraic method for constructing the coordinate webs separating the geodesic Hamilton-Jacobi equation by means of the eigenvalues of mn Killing two-tensors. Moreover, from the analysis of the eigenvalues, information about the possible symmetries of the web foliations arises. Three cases are examined: the orthogonal separation, the general separation, including non-orthogonal and isotropic coordinates, and the conformal separation, where Killing tensors are replaced by conformal Killing tensors. The method is illustrated by several examples and an application to the L-systems is provided.

Key words: variable separation; Hamilton-Jacobi equation; Killing tensors; (pseudo-)Riemannian manifolds.

pdf (339 kb)   ps (211 kb)   tex (25 kb)


  1. Benenti S., Separability structures on Riemannian manifolds, Lecture Notes in Math. 863 (1980), 512-538.
  2. Benenti S., Separation of variables in the geodesic Hamilton-Jacobi equation, Progr. Math. 9 (1991), 1-36.
  3. Benenti S., Inertia tensors and Stäckel systems in the Euclidean spaces, Rend. Semin. Mat. Univ. Polit. Torino 50 (1992), 315-341.
  4. Benenti S., Intrinsic characterization of the variable separation in the Hamilton-Jacobi equation, J. Math. Phys. 38 (1997), 6578-6602.
  5. Benenti S., Separability in Riemannian manifolds, Phil. Trans. Roy. Soc. A, to appear.
  6. Benenti S., Chanu C., Rastelli G., Remarks on the connection between the additive separation of the Hamilton-Jacobi equation and the multiplicative separation of the Schroedinger equation. 1. The completeness and the Robertson conditions, J. Math. Phys. 43 (2002), 5183-5222.
  7. Benenti S., Chanu C., Rastelli G., Variable separation theory for the null Hamilton-Jacobi equation, J. Math. Phys. 46 (2005), 042901, 29 pages.
  8. Blaszak M., Separable bi-Hamiltonian systems with quadratic in momenta first integrals, J. Phys. A: Math. Gen. 38 (2005), 1667-1685. nlin.SI/0312025.
  9. Bolsinov A.V., Matveev V.S., Geometrical interpretation of Benenti systems, J. Geom. Phys. 44 (2003), 489-506.
  10. Chanachowicz M., Chanu C., McLenaghan R.G., Invariant classification of the symmetric R-separable webs in E3, in progress.
  11. Chanu C., Rastelli G., Eigenvalues of Killing tensors and orthogonal separable webs, in Proceedings of the International Conference STP2002 "Symmetry and Perturbation Theory" (May 19-24, 2002, Cala Gonone), Editors S. Abenda, G. Gaeta and S. Walcher, World Scietific Publishing, Singapore, 2002, 18-25.
  12. Chanu C., Rastelli G., Fixed energy R-separation for Schrödinger equation, Int. J. Geom. Methods Mod. Phys. 3 (2006), 489-508, nlin.SI/0512033.
  13. Degiovanni L., Rastelli G., Complex variables for separation of Hamilton-Jacobi equation on real pseudo-Riemannian manifolds, nlin.SI/0610012.
  14. Degiovanni L., Rastelli G., Complex variables for separation of Hamilton-Jacobi equation on three-dimensional Minkowski space, Int. J. Geom. Methods Mod. Phys., to appear, nlin.SI/0612051.
  15. Grigoryev Yu.A., Tsiganov A.V., Symbolic software for separation of variables in the Hamilton-Jacobi equation for the L-systems, Regul. Chaotic Dyn. 10 (2005), 413-422, nlin.SI/0505047.
  16. Kalnins E.G., Separation of variables for Riemannian spaces of constant curvature, Pitman Monographs and Surveys in P. A. Math., Vol. 28, Longman Scientific and Technical, New York, 1986.
  17. Kalnins E.G., Miller W.Jr., Killing tensors and variable separation for the Hamilton-Jacobi and Helmholtz equations, SIAM J. Math. Anal. 11 (1980), 1011-1026.
  18. Kalnins E.G., Miller W.Jr., Conformal Killing tensors and variable separation for HJEs, SIAM J. Math. Anal. 14 (1983), 126-137.
  19. Kalnins E.G., Miller W.Jr., Intrinsic characterisation of orthogonal R-separation for Laplace equation, J. Phys. A: Math. Gen. 15 (1982), 2699-2709.
  20. Moon P., Spencer D.E., Field theory handbook, Springer Verlag, Berlin 1961.
  21. Rauch-Wojciechowski S., Waksjö C., How to find separation coordinates for the Hamilton-Jacobi equation: a criterion of separability for natural Hamiltonian systems, Math. Phys. Anal. Geom. 6 (2003), 301-348.

Previous article   Next article   Contents of Volume 3 (2007)